Israeli Study Finds Immunotherapies Increase Risk of Acute Vascular Events

October 10, 2019

Following administration of checkpoint inhibitor therapy, 2.6% of patients experienced an acute vascular event within 6 months of starting treatment.

Acute vascular events (AVEs) occurred more frequently after the administration of immune checkpoint inhibitors, according to a new single-site study published in the European Journal of Cancer.

However, study author Jair Bar, M.D. Ph.D. head of Thoracic Oncology Unit, Institute of Oncology, Chaim Sheba Medical Center, noted he and his colleagues prompted  a closer look at the implications for treatment and research.

“We report this observation, aiming to raise attention to a potential risk,” he said. “The data is not solid enough to say it's a definite risk. Data should be collected by other groups, in clinical trials, in registries, etc. Physicians should report such events to the relevant authorities for the data to be evaluated.”

The investigators looked at data from a total of 1,215 patients who had been treated with checkpoint inhibitors at Sheba Medical Center in Isreal, between January 2015 and May 2018, as identified by electronic medical records. The drugs were either pembrolizumab (Keytruda), nivolumab (Opdivo), atezolizumab (Tecentriq), or ipilimumab (Yervoy). Almost all the patients were assumed to be stage IV, with the lone treatment exception for immunotherapies at the Israeli hospital is the use of adjuvant nivolumab for stage III melanoma. 

The doctors then searched for the AVEs within 12 months of the start of the immunotherapies. Such adverse events included cerebrovascular accidents, transient ischemic attacks, myocardial infarction, acute coronary syndrome, embolic events, and pulmonary embolisms, among others. 

Overall, 2.6% of patients experienced an AVE within 6 months of starting checkpoint inhibitor therapy.

The cardiovascular effects of chemotherapy and immunotherapy were compared by focusing on separate patient groups among non-small-cell lung cancer adenocarcinoma, of which 5.2% experienced an AVE.

Thirty-one patients had an AVE on checkpoint inhibitor therapy alone, with 8 dying within the first month after the event.

The researchers concluded that rates of AVE occurring was higher than the time before treatment commenced – or more than 6 months after therapy started.

“We have analyzed a well-annotated retrospective database for the frequency of AVEs occurring after initiation of (checkpoint inhibitor) treatment,” the researchers wrote. “We believe this report to be a unique and thorough assessment of the potential risk of AVEs that are possibly related to (checkpoint inhibitors).”

Limitations included the study’s retrospective nature and that data from the records were from a single EMR system at a single institute. However, the results were statistically significant enough to give rise to a possible microbiological cause proposed by the researchers. 

 

“We hypothesize that (checkpoint inhibitors) may allow augmentation of an inflammatory process within an already-inflamed atherosclerotic plaque, as the AVE pathogenesis,” the researcher wrote. “Our results suggest caution in starting (checkpoint inhibitors) for patients with cancer with high risk for the presence of arterial atherosclerosis and careful monitoring, especially during the first few months of treatment.” 

References:

Bar J, Markel G, Gottfried T, et al. Acute vascular events as a possibly related adverse event of immunotherapy: a single-institute retrospective study. European Journal of Cancer. 120(2019) 122-131.